By Olga Irwin, as told to Kara Mayer RobinsonI don’t remember the exact date when I found out I was HIV positive, but I remember the first conversation I had with my doctor very well. He diagnosed me with AIDS and said I had only 3 months to live because my T-cell count was under 10. That was in 1999.When I finally found an infectious disease specialist at a new clinic in my area, I was told that with medication I could live a long, full life. I’m 54 now.In 2000, I started treatment. I’ve been on several different regimens since then, but now I have an undetectable viral load.My normal weight used to be about 190 or 200 pounds, but when I was diagnosed, I weighed about 160 pounds. About 6 months after I started treatment, I gained 40 pounds and was back to my normal weight. I remained at this weight until I started a different medication plan. After I started that therapy, my weight went up a lot, to 230 pounds, which is where I am now. When I switched to my current regimen, I didn’t gain any more weight, but I didn’t lose any either.Most of the extra weight is in my stomach area. I have to wear my shirts two sizes bigger than my bottoms. I have to do a lot of mixing and matching when I buy clothes. If I get dresses, I get them altered or have someone make them for me. It’s hard to find clothes that fit me, and it always costs more to have clothes look right.I’ve talked to my doctor a lot about my weight gain. He always tells me to change the way I eat and to exercise more. I have other health conditions that make extra weight even more dangerous.My doctor recommended that I see a counselor to help control my diabetes and change my eating and exercise habits. But making changes hasn’t been easy for me.Diet, Exercise, and Lifestyle
A few years ago, I went on a very strict no-carb diet and I lost 50 pounds. But my stomach stuck out even more and I looked like I was pregnant. I was told that if I could lose another 10 pounds, I’d be a candidate for liposuction. But I just couldn’t lose those 10 pounds. After that, I stopped the diet and gained all my weight back.
I don’t think fad diets work well at all. When you start one, it seems like as soon as you don’t eat according to the plan, all the weight comes back — and even more.
But in the last year, I’ve been doing better with exercise and small changes in how I eat.
I have arthritis in my lower back. With all the extra weight, my back hurts more and makes it more difficult to exercise. But even though I have some mobility issues, I’m an active person.
Last year I did water therapy to help with my arthritis. When it was over, I took up swimming. Now I go to the YMCA twice a week and do my exercise with water therapy and swim some laps. When I started, I was barely doing five laps. Now I’m up to 20.
Even though it seems like I just can’t lose the weight I’ve gained, I do feel like swimming and exercising in the pool is good for me. This is the first time since I’ve gained the weight that I’ve actually done any type of exercise. I haven’t lost any weight but have noticed my legs and arms are more toned. Some people have asked me if I’ve lost weight because it looks like I have, but the scale says I haven’t.
Emotional Ups and Downs
My weight gain has been difficult emotionally. It affects my self-esteem. I have a lot of negative thoughts about what I look like. When I see pictures of myself and see how far my stomach sticks out, I don’t feel good.
But I feel optimistic about the new studies that are looking at the issue of weight gain with HIV medication. It also makes me feel better to know that the weight gain isn’t all my fault. My meds are making it harder for me to lose it.
My advice for anyone who’s gained weight from HIV treatment is to talk with your doctors, friends, and other support systems. Don’t try to do everything by yourself. Seek out help from others, and read up on all the latest medical advances.
Hopefully these new studies on weight gain from HIV treatment will lead to the development of new medications that won’t cause weight gain and will help us either maintain our weight or lose weight more easily.